Texas, 2003

Hail in Texas, June 24, 2003

June 24, 2003 · NWS LUB · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$800,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 24, 2:45 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 24, 2:45 PM CST, 2 hours 25 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT TUE JUN 24 2003

DAY ONE...
DEEP MOISTURE PLUME BULGING INTO SOUTH PLAINS ON SOUTH TO SOUTHWEST
FLOW CONTRIBUTING TO HIGH DEWPOINTS AND FAIR AMOUNT OF CLOUDS TODAY.
THIS HAS SLOWED SURFACE HEATING...WITH MOST AREAS STILL NEEDING A
DEGREES OR SO TO REACH CONVECTIVE TEMPERATURES. MIXING APPEARS
WEAKER TODAY AT LEAST THROUGH CENTRAL ZONES WITH SURFACE DEWPOINTS
HOLDING IN THE MID TO UPPER 60S. STILL...WILL HOLD ON TO CHANCE OF
THUNDERSTORMS AS OPPOSED TO SCATTERED THUNDERSTORMS THIS
EVENING...BEING STILL SOMEWHAT CONDITIONAL ON BREAKING THROUGH THE
FINAL BIT OF CAPPING. FAR WESTERN ZONES APPEAR SOMEWHAT MORE
FAVORABLE FOR INITIATION AGAIN THIS AFTERNOON BASED ON CIN VALUES
BELOW 20 J/KG. THUNDERSTORMS THAT FIRE WILL AGAIN HAVE MODERATE
SOUTHWEST FLOW ALOFT CONTRIBUTING JUST ENOUGH SHEAR FOR A SLIGHT
SEVERE THREAT. CAPES APPEAR MODERATE WITH ABOUT 1500-2000 J/KG IN
THE FULLY MIXED LAYER PROBABLY AVAILABLE WHEN ALL IS SAID AND DONE.

MORE DEBRIS CLOUDS OVERNIGHT...STILL MAINLY SOUTHEAST ZONES GIVEN
FLOW ALOFT. EXPECT PATCHY STRATUS AGAIN IN THE EARLY MORNING LIFTING
INTO CU FIELD DURING THE AFTERNOON. APPEARS WESTERN TROF STARTING TO
BEND INTO THE HIGH PLAINS WILL SUPPRESS THE DEEP MOISTURE PLUME...BUT
WE WILL ALSO BE IN STRONGER UPPER LEVEL DIFFLUENT ZONE WEDNESDAY AS
WELL AS STRONGER SURFACE CONVERGENCE/DRYLINE ACTION. SO...KEPT
SLIGHT CHANCE POPS FOR TOMORROW AFTERNOON...AND EXPANDED SLIGHTLY
INTO SOUTHERN ZONES AS WELL TO FIT CLOSE TO MESO-ETA DEPICTION.
MCQUEEN/05

DAYS 2 THROUGH 7
SUBTROPICAL HIGH OVER TEXAS COAST IS EXPECTED TO MOVE WEST ACROSS
NORTHERN MEXICO TO THE BAJA REGION BY EARLY FRIDAY.  AS IT MOVES
WEST...A SHORT WAVE UPPER TROUGH WILL DIVE THROUGH THE PLAINS STATES
PUSHING AN UNUSUALLY STRONG FRONT FOR THIS TIME OF YEAR THROUGH THE
REGION WEDNESDAY NIGHT AND EARLY THURSDAY.  THE FRONT WILL BRING AN
INCREASED CHANCE OF RAIN WEDNESDAY NIGHT AND EARLY THURSDAY.
FOLLOWING FRONTAL PASSAGE...EXPECT CLEARING SKIES BY THURSDAY
AFTERNOON AS COOLER SURFACE HIGH PRESSURE BUILDS IN.  COOLER
TEMPERATURES SHOULD LAST THROUGH EARLY FRIDAY.

BY FRIDAY NIGHT WITH THE UPPER HIGH OVER THE BAJA REGION...NORTHWEST
FLOW ALOFT LOOKS STRONG ENOUGH TO CARRY THUNDERSTORMS WHICH FORM
OVER THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO INTO OUR WESTERN
COUNTIES OVERNIGHT.  EXPECT BASICALLY SAME PATTERN FOR SATURDAY
NIGHT...BUT STRENGTH OF UPPER FLOW MAY BE A FACTOR LIMITING RAIN
CHANCES.  PLAN ON GOING WITH SLIGHT CHANCE OF THUNDER BOTH NIGHTS.

THE FORECAST FOR EARLY NEXT WEEK SHOWS UPPER HIGH STARTING TO MOVE
BACK TO THE EAST...BUT CENTERED MORE OVER WEST TEXAS.  IF MODELS ARE
CORRECT WITH THIS TREND...CAN EXPECT DRIER AND WARMER WEATHER NEXT
WEEK.  FCSTID = 04

FRIONA      64 90 58 74 / 30 20 30 20
TULIA       67 91 60 76 / 30 20 30 20
PLAINVIEW   68 92 62 77 / 30 20 30 20
LEVELLAND   68 94 64 78 / 30 20 30 30
LUBBOCK     70 93 65 79 / 30 20 30 30
BROWNFIELD  70 95 66 81 / 30 10 30 30
CHILDRESS   72 95 66 79 / 20 20 40 20
SPUR        72 95 68 82 / 20 10 40 30
ASPERMONT   75 96 72 84 / 20 10 40 30

.LBB...NONE.
Hazardous weather outlook, Jun 24, 10:40 AM CST, 6 hours 30 minutes before
TXZ021>044-242230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 AM CDT TUE JUN 24 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS
SOUTH PLAINS AND THE EXTREME SOUTHERN PANHANDLE THIS AFTERNOON AND
EVENING. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWESTERN
PANHANDLE...JUST EAST OF A DRY LINE NEAR THE NEW MEXICO BORDER. A
FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS AS THEY MOVE
NORTHEAST INTO THE CENTRAL SOUTH PLAINS AND SOUTHERN PANHANDLE EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY OCCUR LATE WEDNESDAY AFTERNOON AND EVENING
ACROSS THE EASTERN SOUTH PLAINS AND LOW ROLLING PLAINS AS A STRONG
COLD FRONT PUSHES INTO THIS REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 24, 3:16 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
416 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    3 N NEW MOORE             TX   1.75 INCH HAIL
06/24/03   LYNN

0826 PM    3 W WELLS                 TX   .75 INCH HAIL
06/24/03   LYNN

JV

The radar

The Lubbock radar (KLBB), 61 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Garza

When
June 24, 5:10 PM CST
Where
Garza County, 6 mi W of Post
Measured
1.75 in hail
Crop damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -101.483

The Garza County Sheriff's Office reported golfball size hail.

Hail, Lynn

When
June 24, 7:24 PM CST
Where
Lynn County, 3 mi N of New Moore
Measured
1.75 in hail
Crop damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
33.067, -102.033

A storm spotter reported golfball size hail.

Hail, Lynn

When
June 24, 7:26 PM CST
Where
Lynn County, 3 mi E of New Moore
Measured
0.75 in hail
Crop damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
33.017, -101.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367041, 5367042, 5367043.